Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 200, NWS Sioux Falls, SD

October 11, 20204 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 11, 2020, 7:20 PM CDT for 4 counties in Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2020, 7:20 PM CDT (00:20 UTC)
Expired
Oct 11, 2020, 7:48 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 4:54 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS53 KFSD 120020
SVRFSD
IAC035-141-149-167-120100-
/O.NEW.KFSD.SV.W.0200.201012T0020Z-201012T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
720 PM CDT Sun Oct 11 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in northwestern Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Northeastern Plymouth County in northwestern Iowa...
  O'Brien County in northwestern Iowa...

* Until 800 PM CDT.

* At 720 PM CDT, a severe thunderstorm was located near Remsen, or
  near Le Mars, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Marcus and Granville around 735 PM CDT.
  Paullina around 745 PM CDT.
  Primghar and Sutherland around 755 PM CDT.

Other locations impacted by this severe thunderstorm include Calumet,
Oyens and Meriden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 9614 4294 9626 4322 9553 4281 9539
TIME...MOT...LOC 0020Z 239DEG 42KT 4283 9605 

HAIL...<.75IN
WIND...60MPH
 
$$

APT
1 follow-up statement
195 
WWUS53 KFSD 120048
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
748 PM CDT Sun Oct 11 2020

IAC035-141-149-167-120057-
/O.CAN.KFSD.SV.W.0200.000000T0000Z-201012T0100Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
748 PM CDT Sun Oct 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE...
SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH AND O'BRIEN COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Iowa.

LAT...LON 4268 9614 4294 9626 4322 9553 4281 9539
TIME...MOT...LOC 0044Z 239DEG 42KT 4300 9567 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 5:43 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 11, 5:43 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
543 PM CDT Sun Oct 11 2020

.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Oct 11 2020

A cold front will move through the area tonight with a few
thunderstorms expected ahead of it through about 5z. Scattered
severe storms are possible with strong deep layer shear, about 40
knots, and marginal instability, about 1200 J/kg. With this type of
shear and instability would expect some isolated stronger updrafts
capable of producing golf ball sized hail. It even looks like areas
from about a Ivanhoe to Cherokee line east will have some turning in
the low level wind field which might support low level rotation and
an isolated tornado threat. These threats will linger through about
2z, with a weakening trend after this. There may be some trailing
showers or even an isolated thunderstorm through about midnight as a
cold front aloft moves in behind the cold front at the surface with
some indication of very weak instability aloft.

Once the threat for precipitation moves east we are looking at a
week ahead with very little threat for rainfall. High pressure moves
south of the area tonight into Monday which will leave us in a mixy
westerly environment during this time. This will keep lows from
dropping too much with most location in the low to mid 40s by Monday
morning. Monday will see most locations reach the upper 60s to lower
70s with west winds mixing down gusts of about 30 mph for part of
the day before weakening a bit into the afternoon.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Oct 11 2020

After this, Tuesday into next weekend will see an aggressive
northwest upper level jet which will keep moisture to the south and
bring continued shots of cooler air. Friday and Sunday appear to
have the better chances of being on the cooler side with some
location possibly not reaching the 50s for highs. But again the main
story is a continuation of dry weather. Also of concern will be fire
weather with dry fuels and occasionally windy conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 538 PM CDT Sun Oct 11 2020

A line of thunderstorms will move through southwest MN and
northwest IA this evening. Scattered showers and isolated
thunderstorms will be possible in eastern SD during this time but
they should not be as strong. After about 5z all activity should
be east of the area. Once the storms weaken or exit east VFR
conditions are expected for the remainder of the period. Winds
will remain gusty through sunset, then gusts of 25 to 30 mph will
again be possible Monday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-055-056-062-
     066-067-070-071.

MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Oct 11, 6:11 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
611 AM CDT Sun Oct 11 2020

SDZ038-039-050-052>055-057>061-063>066-068-069-121200-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
611 AM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Gusty winds today, south initially, then turning to the west-
northwest this afternoon, will result in high to very high fire
danger.

There is a small chance of thunderstorm development 3pm-6pm toward
the Highway 81 corridor. If storms develop, an isolated strong to
severe storm could produce hail to quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Breezy afternoons and a return to dry conditions will lead to
periods of elevated fire danger through the week ahead, even as
temperatures cool to near or below seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-121200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
611 AM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong southerly winds, gusting as high as 40 to 45 mph at times,
will result in very high fire danger today.

Scattered thunderstorms are expected to develop near the I-29
corridor late this afternoon, between 4 pm and 6 pm, expanding into
a line as the storms move east into southwest Minnesota and
northwest Iowa this evening. Large hail will be possible with
initial storm development, but the primary threat will transition to
damaging winds in excess of 60 mph as the storms move east. Storms
are expected to move east of the area by around 10 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Breezy afternoons and a return to dry conditions will lead to
periods of elevated fire danger through the week ahead, even as
temperatures cool to near or below seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm.

In the hours before

Local storm report, Oct 11, 6:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             4 WSW HUDSON            43.11N 96.53W
10/11/2020  E1.75 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED
            VIA RADAR.

&&

SG
Local storm report, Oct 11, 7:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 NNE DOON              43.30N 96.22W
10/11/2020  E0.70 INCH       LYON               IA   PUBLIC

            GUSTY WINDS AT TIME. TIME ESTIMATED VIA
            RADAR.

&&

SG
Local storm report, Oct 11, 7:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             4 W SIOUX CITY          42.49N 96.46W
10/11/2020  E0.70 INCH       WOODBURY           IA   BROADCAST MEDIA

            REPORT VIA SOCIAL MEDIA.

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:30 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.